South Carolina, 2014

Damaging Winds in South Carolina, June 10, 2014

June 10, 2014 · NWS CAE · 12 events in 4 counties and zones

An upper level weather disturbance moved across the area late at night and began producing strong to severe thunderstorms across the Central Savannah River Area of South Carolina and continued northward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

An upper level weather disturbance moved across the area late at night and began producing strong to severe thunderstorms across the Central Savannah River Area of South Carolina and continued northward.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 10, 9:50 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 10, 9:50 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1050 PM EDT TUE JUN 10 2014

.SYNOPSIS...
AN APPROACHING UPPER-LEVEL LOW WILL CAUSE AN INCREASE IN RAIN
CHANCES WEDNESDAY THROUGH FRIDAY. SCATTERED SHOWERS AND
THUNDERSTORMS SHOULD DEVELOP EACH DAY INTO THE WEEKEND AS A SERIES
OF LOWS MOVES ACROSS THE REGION.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
HAVE INCREASED POPS IN THE CSRA. RADAR SHOWS THUNDERSTORMS
APPROACHING FROM THE SOUTH. RADAR ALSO INDICATES THE SEA-BREEZE
BOUNDARY AND OUTFLOW BOUNDARY FROM CONVECTION TO THE WEST WILL BE
INTERSECTING IN THIS AREA.

THE 1000 PM ANALYSIS SHOWED A WEAK SURFACE TROUGH IN THE WEST
PART OF THE FORECAST AREA. CONVERGENCE ASSOCIATED WITH THIS
FEATURE MAY SUPPORT ADDITIONAL THUNDERSTORMS OVERNIGHT. ALSO...THE
H5 MID-LEVEL SHORTWAVE RIDGE THAT LIKELY HELPED LIMIT CONVECTION
EARLIER WILL BE SHIFTING FARTHER NORTHEASTWARD. THE RAP INDICATED
SOME H5 COOLING FROM THE WEST. THE 16Z HRRR KEEPS MOST OF THE
CONVECTION WEST OF THE FORECAST AREA OVERNIGHT CLOSER TO COOLER
TEMPERATURES ALOFT AND DEEPER MOISTURE. STILL EXPECT LITTLE
COVERAGE DURING THE EARLY MORNING HOURS BECAUSE OF NOCTURNAL
COOLING AND THE WEAK SURFACE FEATURE THAT THE RAP SHOWS
DISSIPATING.

THE TEMPERATURE FORECAST WAS CONSISTENT WITH LOWS NEAR 70.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
MAIN UPPER-LEVEL TROUGH CONTINUES TO TREK EASTWARD THROUGH THE
SHORT-TERM PERIOD. THIS TROUGH DOES TRY TO CLOSE OFF THURSDAY AS
IT MOVES THROUGH THE TENNESSEE VALLEY. THE CAROLINAS REMAIN IN A
SOUTHERLY FLOW REGIME THROUGH THE PERIOD. EXPECT AIR MASS TO
REMAIN MOIST. WITH THE CENTER OF THE LOW NEARING THE CWA THROUGH
THE PERIOD...EXPECT AT LEAST SCATTERED AFTERNOON SHOWER AND
THUNDERSTORM COVERAGE THROUGH THE DAYTIME AND EARLY EVENING HOURS
EACH DAY. WITH ADDITIONAL CLOUD COVER POSSIBLE...TEMPERATURES WILL
REACH THE UPPER 80S TO LOWER 90S DURING THE DAY. OVERNIGHT LOWS IN
THE UPPER 60S.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
NOT MUCH CHANGE IN THE OVERALL LONGER TERM FORECAST. THE CURRENT
LOW WILL OPEN UP AND TRACK TO THE NORTHEAST OF THE REGION FRIDAY
INTO FRIDAY NIGHT. THIS WILL BE REPLACED BY ANOTHER LOW OFF TO THE
WEST OF THE REGION THROUGH THE WEEKEND. GFS AND ECMWF DO SHOW SOME
DIFFERENCES IN THE STRENGTH AND TIMING OF THE WEEKEND LOW...BUT IN
GENERAL STILL EXPECT UNSETTLED WEATHER WITH AFTERNOON SHOWERS AND
THUNDERSTORMS POSSIBLE INTO EARLY NEXT WEEK. MONDAY AND TUESDAY
MAY BEGIN TO SEE THE OVERALL UPPER PATTERN FLATTEN BRIEFLY ACROSS
THE REGION. TEMPERATURES WILL REMAIN GENERALLY IN THE LOWER TO
MIDDLE 90S FOR DAYTIME HIGHS...WITH OVERNIGHT LOWS IN THE UPPER
60S TO LOWER 70S.

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
OUTFLOWS FROM THUNDERSTORMS TO THE WEST AND THE SEA BREEZE HAVE
COMBINED TO GENERATE ADDITIONAL THUNDERSTORMS SOUTH OF AGS/DNL.
THESE CELLS ARE MOVING NORTHWARD AND WILL MOVE INTO AGS/DNL OVER
THE NEXT HOUR ALONG WITH GUSTY WINDS AND HEAVY RAIN. WITH
ADDITIONAL OUTFLOWS AND INSTABILITY REMAINING MODERATE EXPECT THE
CELLS TO CONTINUE MOVING TOWARD THE CAE/CUB/OGB SITES OVER THE
NEXT COUPLE OF HOURS. HAVE BROUGHT THUNDERSTORMS INTO AGS/DNL
BEGINNING AT 0330Z AND THE CAE/CUB/OGB SITES BETWEEN 04Z AND
0430Z. WITH THE RAINFALL FOG POTENTIAL FOR AGS/OGB IS ALSO
INCREASING...HOWEVER THIS COULD BE OFFSET BY THUNDERSTORMS WINDS
SO WILL NOT INCLUDE FOG ATTM. FORECAST FOR 08Z ONWARD REMAINS
UNCHANGED.

EXTENDED AVIATION OUTLOOK...SCATTERED THUNDERSTORMS EACH DAY MAY
CAUSE BRIEF MVFR CIGS/VSBYS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jun 10, 8:41 PM EST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
941 PM EDT TUE JUN 10 2014

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-120145-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
941 PM EDT TUE JUN 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 10, 9:39 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1039 PM EDT TUE JUN 10 2014

GAZ077-110330-
BURKE-
1039 PM EDT TUE JUN 10 2014

...STRONG THUNDERSTORMS WILL IMPACT PARTS OF BURKE COUNTY...

AT 1037 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS APPROACHING BURKE COUNTY FROM THE SOUTH. THESE
STORMS WILL AFFECT MUCH OF THE COUNTY DURING THE 1100 PM TO 100 AM
TIME FRAME.

THE STORMS WILL LIKELY CONTAIN WIND GUSTS NEAR 40 MPH...FREQUENT
LIGHTNING...AND VERY HEAVY DOWNPOURS. SMALL HAIL MAY OCCUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3283 8232 3293 8228 3308 8230 3312 8228
      3309 8160 3306 8157 3301 8159 3291 8176
      3294 8182 3294 8188 3292 8196 3291 8209
      3288 8212 3282 8214 3281 8216 3280 8222
TIME...MOT...LOC 0237Z 184DEG 27KT 3289 8198
Special weather statement, Jun 10, 10:29 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1129 PM EDT TUE JUN 10 2014

GAZ063>065-077-SCZ030-110430-
AIKEN-BURKE-COLUMBIA-MCDUFFIE-RICHMOND-
1129 PM EDT TUE JUN 10 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...
MCDUFFIE...BURKE...COLUMBIA AND AIKEN COUNTIES THROUGH 100 AM EDT...

AT 1127 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
A CLUSTER OF THUNDERSTORMS MOVING INTO THE CENTRAL SAVANNAH RIVER
AREA FROM THE SOUTH. THESE STORMS WILL AFFECT THE AREA THROUGH
1230 AM.

EXPECT WIND GUSTS NEAR 40 MPH...FREQUENT LIGHTNING...AND HEAVY
DOWNPOURS. PONDING OF WATER WILL OCCUR IN POOR-DRAINAGE AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3360 8210 3353 8201 3359 8194 3357 8128
      3318 8177 3315 8227 3322 8224 3326 8226
      3331 8234 3335 8255 3341 8255 3360 8265
TIME...MOT...LOC 0327Z 187DEG 22KT 3347 8194

The radar

The Columbia radar (KCAE), 87 km away, was scanning. The volume nearest the first event began at 03:59 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Aiken

When
June 10, 11:00 PM EST
Where
Aiken County, 1.73 mi W of Little Horse Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.520, -81.910

SC Highway Patrol reports tree down on Lakeview Drive at Clearwater Road.

Thunderstorm Wind, Aiken

When
June 10, 11:00 PM EST
Where
Aiken County, 2.21 mi SE of Belvedere
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.510, -81.920

Reported trees down and power lines and poles down at Lily Avenue and Cherokee Drive.

Thunderstorm Wind, Aiken

When
June 10, 11:02 PM EST
Where
Aiken County, 1.73 mi W of Little Horse Creek
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.520, -81.910

Reported Trees and power lines down at Belvedere-Clearwater Road and Irene Street in Clearwater.

Thunderstorm Wind, Aiken

When
June 10, 11:05 PM EST
Where
Aiken County, 0.58 mi E of Warrenville
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.550, -81.810

Reported trees down on train tracks near Main Street and Highway 421 in Graniteville. Train stuck on tracks as a result.

Thunderstorm Wind, Aiken

When
June 10, 11:12 PM EST
Where
Aiken County, 2.68 mi ENE of Eureka
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.720, -81.730

Reported trees down at Piper Road and Mt. Calvary Road.

Thunderstorm Wind, Saluda

When
June 10, 11:24 PM EST
Where
Saluda County, 0.57 mi E of Ridge Spg
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.850, -81.660

Sheriff Dispatch reported multiple trees down in the Ridge Spring area.

Thunderstorm Wind, Saluda

When
June 10, 11:25 PM EST
Where
Saluda County, 0.69 mi N of Saluda
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.010, -81.770

Sheriff Dispatch reported trees down in Saluda near Highway 194.

Thunderstorm Wind, Saluda

When
June 10, 11:38 PM EST
Where
Saluda County, 0.9 mi SW of Mt Willing
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.990, -81.680

Sheriff Dispatch reported a tree fell on a vehicle on Highway 178 at Mt. Willing Road. No injuries were reported.

Thunderstorm Wind, Saluda

When
June 10, 11:42 PM EST
Where
Saluda County, 1.34 mi ENE of Mayson
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.040, -81.860

Sheriff Dispatch reported trees down on Highway 178 at White Acre Road.

Thunderstorm Wind, Lexington

When
June 10, 11:50 PM EST
Where
Lexington County, 2.87 mi E of Leesville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.920, -81.470

Reported trees down between Leesville and Summit near Sandpit Road and Broad Street.

Thunderstorm Wind, Newberry

When
June 10, 11:55 PM EST
Where
Newberry County, 2.07 mi S of Slighs
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.170, -81.450

Trees down on Old Dutch Road.

Thunderstorm Wind, Newberry

When
June 10, 11:55 PM EST
Where
Newberry County, 2.15 mi SSW of Little Mtn
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.170, -81.430

Trees down on Wheeland Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2014Every state in 2014This day in weather historyWarnings in South Carolina, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511856, 511858, 511859, 511860, 511861, 511863, 511862, 511864, 511865, 511857, 511866, 511867.